Nebraska, 2021

Flood in Nebraska, September 3, 2021

September 3, 2021 · NWS OAX · 1 event in 1 county or zone

Heavy rain led to a localized flood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Heavy rain led to a localized flood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 3, 5:16 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Sep 3, 5:16 AM CST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
616 AM CDT Fri Sep 3 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 345 AM CDT Fri Sep 3 2021

.Today through Saturday:

Showers and storms continue to waft east across eastern Nebraska and
southwestern Iowa, and had earlier brought heavy rainfall and
localized flooding to areas of easter Nebraska just after midnight
this morning around the Saline and Lancaster County areas. These
showers and storms have reoriented themselves to be more north to
south rather than training over the same areas, bringing down the
flooding risk through the rest of the morning. Behind the
precipitation, a cold front extends southeast from a surface low
located over the SD/NE/IA border region as of 07z. This cold front
is helping cool temperatures behind it to below 65 degrees in
central Nebraska and is also bringing in some low stratus that'll
likely keep today's high temperatures limited to the 70's. Looking
at the mid-levels, GOES water vapor imagery shows quasi-zonal flow
aloft with the main upstream feature being a shortwave trough
currently located over the Idaho/Montana.

Short-term models have been keeping Friday mostly dry, with chances
for showers and storms skirting around the western and southern
edges of the CWA after 06z Saturday through 18z; mainly associated
with the advancement of the aforementioned of the mid-level
shortwave over ID/MT. The combination of the overnight/morning
timing of the precipitation chances along with northerly winds will
keep chances for any rumbles of thunder rather low, making a steady
stratiform rain the most likely scenario for anywhere that gets
rainfall. By Saturday afternoon, rain chances should have moved out
of the area, leaving a cool and comfortable day in their wake.

.Sunday:

Early Sunday, global models begin hinting at some low-end rain
chances as an embedded shortwave passes through the northwesterly
flow, primarily from 12-21z. If that timing ends up working out,
instability will once again be in short supply and will limit
chances for thunder, let alone severe weather. If this feature slows
down a bit and shifts the rain chances to the afternoon/evening,
storm chances increase as ML CAPE values could reach over 1000 J/kg.
By late Sunday, shower and storm chances should be east of the
forecast area and will mark the beginning of the dry remainder of
the forecast.

.Monday through Thursday:

To start the next work week, a mid-level high pressure center begins
to move eastward from the California coast into the Intermountain
west, then eventually to the Front Range by late Thursday. The
main points of this period of the forecast are expected to be the
following: temperatures should make their return to the 80's and
could reach the 90's that next weekend, and the building ridge
should steer the better forcing for showers and storms north and
east of eastern Nebraska and western Iowa, leaving the area with
below normal moisture. Could some late summertime airmass
thunderstorms occur during this period of the forecast?
Absolutely. With that being said, these chances aren't very high
and won't be able to be pinned down until we reach next week. What
exactly this period will look like is still rather murky, but
that portion of the period should close out the forecast on a
quiet note.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 614 AM CDT Fri Sep 3 2021

MVFR to IFR conditions for several hours at KOFK/KOMA. KLNK
should be VFR at TAF issuance, but becomes MVFR within an hour or
two. Otherwise, Back to VFR at KLNK by 21z and 01z at KOMA.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Petersen
AVIATION...DeWald
Hazardous weather outlook, Sep 3, 3:35 AM CST, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
435 AM CDT Fri Sep 3 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-032345-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
435 AM CDT Fri Sep 3 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 3, 7:46 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
846 AM CDT FRI SEP 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN        LINCOLN 8.1 SSE        40.71N 96.61W
09/03/2021  M3.29 INCH       LANCASTER          NE   COCORAHS

&&

PEARSON
Local storm report, Sep 3, 7:47 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
847 AM CDT FRI SEP 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       LINCOLN 5.8 SSE         40.72N 96.62W
09/03/2021  M2.62 INCH       LANCASTER          NE   COCORAHS

&&

PEARSON
Local storm report, Sep 3, 8:08 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
908 AM CDT FRI SEP 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       CRETE                   40.62N 96.96W
09/03/2021  M3.75 INCH       SALINE             NE   PUBLIC

&&

PEARSON
Local storm report, Sep 3, 8:35 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
935 AM CDT FRI SEP 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       BENNET                  40.68N 96.51W
09/03/2021  M2.75 INCH       LANCASTER          NE   PUBLIC

&&

PEARSON
Local storm report, Sep 3, 8:39 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
939 AM CDT FRI SEP 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       DAVID CITY              41.25N 97.13W
09/03/2021  M2.20 INCH       BUTLER             NE   PUBLIC

&&

PEARSON
Local storm report, Sep 3, 8:50 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
950 AM CDT FRI SEP 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       2 E DORCHESTER          40.65N 97.09W
09/03/2021  M4.80 INCH       SALINE             NE   PUBLIC

&&

PEARSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Saline

When
September 3, 8:56 AM CST
Where
Saline County, 2.76 mi S of Dorchester to 3.09 mi S of Dorchester
Cause
Heavy Rain
Reported by
Public
Coordinates
40.610, -97.120

Water across the road south of town on Turkey Creek. Waterways are full. Small creek along highway 33 is out of its banks.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985281.